Thunderstorm Wind, Putnam
- When
- May 8, 6:19 PM CST
- Where
- Putnam County, 4.61 mi WSW of Mc Nabb
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.161, -89.305
A tree was blown down onto Highway 26.
A severe thunderstorm impacted portions of Putnam County the evening of May 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A severe thunderstorm impacted portions of Putnam County the evening of May 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 8, 5:23 PM CST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL Issued by National Weather Service La Crosse WI 623 PM CDT Wed May 8 2019 .UPDATE... Issued at 623 PM CDT Wed May 8 2019 Warm front continues to cross the area early this evening with convection now on Illinois side of river. While higher mixed layer and surface based CAPE values remain south of front, higher shear values reside to the north. Even so, decent 0-1km shear noted on latest SPC analysis along convective band that is east of Kewanee IL and approaching Peoria. Bottom line is still monitoring cells in central Illinois for any rotation but confidence is low for further development or a severe weather threat. Also will need to watch the cold front approaching from the west for any development, but as surface winds veer, shear diminishing and lack of any strong forcing will likely limit this, which is backed by latest mesoscale models. && .SYNOPSIS... Issued at 340 AM CDT Wed May 8 2019 As of 3 AM, SPC Mesoanalysis showed 850mb WV transport was increasing across the Mid to Upper Mississippi Valley. Low to mid level warm air advection will continue to produce scattered showers, and eventually, isolated thunderstorms into early this morning. So far tonight, temps were in the 40s and 50s, and winds have been gusty around 25 mph out of the east. An upper trough was located over the Western U.S. with an embedded 500mb vorticity max over New Mexico. Convective activity covered a large portion of the Plains downstream of the large-scale trough. GOES IR satellite loops displayed an expansive area of convection with one large MCS or squall line from eastern Kansas into southern Oklahoma. Much of the precipitation in NE Kansas associated with the MCS was already stratiform in nature, although still moderate to heavy in intensity, and had a cyclonic circulation on radar. This MCV, or area of convectively induced low pressure, will track northeast toward Iowa later today. && .SHORT TERM...(Today and Tonight) ISSUED AT 340 AM CDT Wed May 8 2019 Overview: There is a Slight Risk for severe thunderstorms per the latest outlook from the Storm Prediction Center. The primary threats with the strongest storms are damaging winds and isolated tornadoes. The most likely timing for scattered storms is between 2 and 8 PM from SW to NE through the forecast area. There is also a Slight Risk for excessive rainfall. As mentioned in the Synopsis, scattered showers and isolated storms are anticipated this morning. Then a break in the precip is possible as the warm air advection wing shifts north. Additional rounds of showers and storms are likely this afternoon with the arrival of a surface warm front. The key here is coverage will be scattered. Shear, both deep layer and low-level, will be high. The 0-6 km vector is 45+ kts and 0-1 is 30+ kts. Confidence is much lower on the degree of instability that can be attained due to effects of low clouds. Not surprisingly, forecast soundings are indicative of a high-shear low-CAPE setup. The instability is narrow, low-level shear is extremely strong, and LCLs are very low. Assuming we can get a few convective cells to form (per the HRRR and 3km NAM), the likely mode is low-topped supercell/hybrid QLCS. Flash flooding is something to watch for in areas that receive repeated rounds of heavy rain. Right now, the thinking is this will be a fairly isolated threat because forecast storm motion is 35-40+ mph. Yet PWATs should peak near 1.6", so the atmosphere will be supportive of very heavy downpours. Opted not to issue a Flash Flood watch on this shift due to what is expected to be an isolated threat. Day shift still has time to analysis morning models and obs before the heavier rain late this afternoon into tonight and could go with a watch if needed. Heading into tonight, another surge of moisture tied to the parent surface low and mid-level vort. max may bring more rain to the area. Models aren't in very good agreement on the placement with this round, slightly favoring the eastern two-thirds of the CWA. Uttech .LONG TERM...(Thursday through Tuesday) ISSUED AT 340 AM CDT Wed May 8 2019 Cold front will be crossing western counties early on Thursday and should exit rest of CWA by late Thursday morning taking the precipitation with it. Temperatures ahead of the front in brief warm sector residence should spike into the 60s along and east of the Mississippi River, with lower 70s possible far east. Meanwhile, temperatures will be already falling through the 50s in the western counties in post-frontal cold advection on gusty NW winds, which will follow passage of the cold front further east. By afternoon temperatures should level off into the upper 40s to mid 50s, well below normal and more typical of mid March. Thursday night into early Friday... There is a bit of a signal for trace to a couple of hundredths of an inch, as additional energy ripples up in the flow with assist from left exit lift quadrant of H25-30 jet. PoPs kept at just 20 percent, as lift will be battling incoming low level subsidence and drying attendant to building ridge. Otherwise, continued below normal temperatures with 40s mainly to start off Friday, and highs reaching the upper 50s to lower 60s. Friday night through Sunday night... Amplifying eastern Pacific ridge will assist in sharpening upper level troughing over the central CONUS this weekend. This will lead to a continuation of below normal temperatures despite some moderation during the period, with mainly 40s for lows and 60s for highs. Modest PV anomaly is shown by models to dig south across the Upper Midwest this weekend, and will bring scattered showers by Saturday night into Sunday. This could result in cooler highs by a few degrees from the forecast on Sunday. Rainfall will be spotty and light (less than 0.25 inch) and will not have any impact on river levels. Marginal mid level lapse rates and largely unfavorable nocturnal timing should limit thunder potential. Monday through Tuesday... Models in general agreement on shifting the Pacific ridge into the High Plains, which along with some downslope component to flow should bring a warming trend with highs recovering mostly into the 70s. Some indications of another digging northern stream shortwave by Tuesday, although timing and track uncertainties do exist. However, if this system were to speed up it could have an impact on lowering highs for Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 623 PM CDT Wed May 8 2019 Variety of aviation conditions this evening with approach of short wave trough and associated surface low. Bulk of the convection has passed the TAF sites but still seeing a mix of VFR and MVFR conditions near the warm front. Main challenge will be timing extent of IFR and MVFR ceilings as surface low lifts northeast and sweeps in stratus field behind system heading into the overnight hours and Thursday. Will also be watching wind shift as cold front approaches from the west. Have banked on a period of IFR conditions for most sites as storm system exits and winds continue to veer to the northwest. Could see some improvement in ceilings later Thursday but plenty of cloud cover upstream in wake of this system to deal with. && .HYDROLOGY... Issued at 1109 AM CDT Wed May 8 2019 River forecasts issued this morning have come in much lower than those last evening as a result of a northward shift in the forecasted rainfall area; which is now expected over MN and WI. The warnings for Kalona, Marengo, Conesville, St Francisville, and Augusta have been cancelled; as they are not expected to reach their respective flood stages. Minor flooding will continue at Oakville, Joslin, and Colmar. Moline will continue to drop today, falling below the moderate flood stage level late tonight. DeWitt is forecast to start to rise today, and crest at the moderate flood stage of 11.5 feet Friday. If expected rainfall amounts upstream of DeWitt are not realized, then it may not reach this level. As for the Mississippi River, overall the downward trend will continue with a slight leveling off or slight rise at both Dubuque sites. Bellevue is currently expected to fall below its flood stage Sunday. From Bellevue to Keokuk, a steady fall is expected to continue, with the possibility of the rate of fall slowing this weekend into next week as the rainfall from MN and WI works its way downstream. Gregory Landing is forecast to see a slight rise Thursday afternoon and evening as a result of the heavy rains over southeast Iowa and west central Illinois from earlier this week. Overall, negligible rainfall amounts pertaining to the MS River forecast are expected beyond Thursday. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Shea/ARX SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...McClure AVIATION...Shea/ARX HYDROLOGY...14
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 908 AM CDT Wed May 8 2019 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-091415- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 908 AM CDT Wed May 8 2019 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has a marginal risk for severe thunderstorms this afternoon and evening along and southeast of a line from Dubuque through Iowa City to Fairfield. The primary risks are damaging winds and isolated tornadoes from fast moving storms. Heavy rainfall and localized flash flooding is also possible. The most likely timing for scattered thunderstorms is between 2 PM to 9 PM, from southwest to northeast through the outlook area. Flooding will continue along the Mississippi River and portions of the La Moine, Rock and Iowa Rivers. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Isolated thunderstorms are possible Saturday night and Tuesday. Severe weather is not expected. Flooding will continue along the Mississippi River and portions of tributary rivers in eastern Iowa and northwest Illinois. Please see the latest Flood Statements and Flood Warnings for details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Additionally, reports of rainfall amounts over 1 inch would be appreciated. Sheets
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
454 PM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 2 NNE CEDAR RAPIDS 42.00N 91.66W
05/08/2019 M0.70 INCH LINN IA TRAINED SPOTTER
PEA TO DIME SIZED HAIL.
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HEAVY RAIN 2 SE IOWA CITY 41.64N 91.51W
05/08/2019 M0.70 INCH JOHNSON IA TRAINED SPOTTER
RAINFALL IN 20 MINUTES. STREETS ARE FULL OF
WATER.
&&
PSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL Issued by National Weather Service La Crosse WI 506 PM CDT Wed May 8 2019 ILC015-073-085-131-161-195-IAC045-097-163-082300- Rock Island-Mercer-Whiteside-Jo Daviess-Henry-Carroll-Jackson-Scott-Clinton- 506 PM CDT Wed May 8 2019 ...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF EASTERN IOWA AND NORTHWEST ILLINOIS.. At 503 PM CDT...A BROKEN LINE OF STRONG THUNDERSTORMS WAS along a line extending from near Walcott to near Boden...AND MOVING northeast AT 50 MPH. THESE STORMS ARE STRENGTHENING AND MAY PRODUCE WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL. THESE STORMS WILL BE NEAR... Davenport around 510 PM CDT. Eldridge, Long Grove and Donahue around 515 PM CDT. Grand Mound and Warner around 520 PM CDT. Moline, DeWitt, Coal Valley and McCausland around 525 PM CDT. East Moline, Silvis, Colona, Cleveland and Osborn around 530 PM CDT. Le Claire, Hampton and Rapids City around 535 PM CDT. LAT...LON 4248 9019 4185 8987 4111 9053 4161 9078 TIME...MOT...LOC 2203Z 209DEG 44KT 4159 9072 4123 9053 BOYNE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
Issued by National Weather Service La Crosse WI
603 PM CDT Wed May 8 2019
ILC011-073-155-195-090000-
Putnam-Whiteside-Henry-Bureau-
603 PM CDT Wed May 8 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT Bureau and Putnam
counties in NORTHERN ILLINOIS...
At 559 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS along a line
extending from Annawan to near Hanna City...AND MOVING northeast AT
35 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
Annawan around 605 PM CDT.
Deer Grove around 630 PM CDT.
Walnut around 635 PM CDT.
LAT...LON 4110 8936 4112 8934 4115 8933 4115 8964
4123 8964 4123 8987 4115 8987 4115 8992
4116 8992 4144 8998 4174 8963 4159 8963
4158 8927 4110 8918
TIME...MOT...LOC 2259Z 224DEG 28KT 4142 8991 4066 8975
BoyneSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
Issued by National Weather Service La Crosse WI
655 PM CDT Wed May 8 2019
ILC011-155-090100-
Putnam-Bureau-
655 PM CDT Wed May 8 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BUREAU AND
PUTNAM COUNTIES IN NORTHWEST ILLINOIS...
At 652 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS along a line
extending from near Walnut to near Henry...AND MOVING northeast AT 35
MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
McNabb around 710 PM CDT.
Bureau Junction around 715 PM CDT.
Hennepin, DePue and Granville around 720 PM CDT.
Spring Valley, Ladd and Dalzell around 730 PM CDT.
LAT...LON 4110 8936 4112 8934 4115 8933 4115 8948
4158 8957 4158 8917 4110 8916
TIME...MOT...LOC 2352Z 216DEG 29KT 4160 8951 4110 8941
BOYNESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
Issued by National Weather Service La Crosse WI
713 PM CDT Wed May 8 2019
ILC011-155-090115-
Putnam-Bureau-
713 PM CDT Wed May 8 2019
...A STRONG THUNDERSTORM will Affect Eastern Bureau and Putnam
counties...
At 709 PM CDT...A STRONG THUNDERSTORM WAS located over
Sparland MOVING northeast AT 55 MPH. This thunderstorm will produce
WIND GUSTS OF 50 TO 55 MPH AND maybe HALF INCH HAIL.
THIS STORM WILL BE NEAR...
Bureau Junction and McNabb around 725 PM CDT.
Hennepin, DePue and Granville around 730 PM CDT.
Spring Valley, Ladd and Dalzell around 735 PM CDT.
LAT...LON 4110 8919 4110 8936 4112 8934 4115 8933
4115 8951 4159 8923 4159 8917 4113 8916
TIME...MOT...LOC 0009Z 217DEG 48KT 4107 8942
BoyneThe Lincoln radar (KILX), 112 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was blown down onto Highway 26.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826760.